Alert archive / Louisiana / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS New Orleans, LA

December 21, 2006Jefferson Parish, Orleans Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Dec 21, 2006, 10:53 AM CST for Jefferson Parish, Orleans Parish, Louisiana. It was in force for 97 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 21, 2006, 10:53 AM CST (16:53 UTC)
Expired
Dec 21, 2006, 12:30 PM CST
In force
97 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Orleans Parish, LA

What was reported inside it

TimeReportWhereRemark
Dec 21, 11:29 AM CSTFLASH FLOODBridge City, LAEMERGENCY MANAGEMENT CONFIRMS ONE HOME WAS FLOODED IN BRIDGE CITY.
Dec 21, 11:29 AM CSTFLASH FLOODMetairie, LAEMERGENCY MANAGMENT CONFIRMS THAT THREE HOMES WERE FLOODED IN OLD METAIRIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 211655
FFWLIX
LAC051-071-211830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1053 AM CST THU DEC 21 2006

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...METAIRIE...KENNER...AVONDALE
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NEW ORLEANS

* UNTIL 1230 PM CST

* AT 1051 AM CST...WIDESPREAD AND EXTENSIVE FLOODING CONTINUES OVER 
PORTIONS OF UPPER JEFFERSON AND POSSIBLY INTO ADJACENT ORLEANS 
PARISH. WHILE MUCH OF THE HEAVY RAINFALL HAS MOVED OUT OF THE 
AFFECTED AREA...IT WILL TAKE A LITTLE LONGER FOR PUMPING STATIONS TO 
CATCH UP AND FOR DRAINAGE CANALS TO DRAIN DOWN. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW ORLEANS
  ...METAIRIE...HARAHAN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 2989 9025 2991 9026 3003 9026 3004 9027
      3004 9023 3002 9017 3003 9003 2989 9001
      2988 9023

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 21, 8:26 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 21, 8:26 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
826 AM CST THU DEC 21 2006

.UPDATE...HAVE DECIDED TO GO OUT WITH A FLOOD WATCH THIS MORNING
BASED ON PERSISTENT BANDS OF RAINFALL IMPACTING THE LOWER HALF OF
SE LA. RAINFALL AMOUNTS FROM LAST NIGHT ARE ALSO COMING QUITE HIGH
FROM AREAS IMPACTED BY THE MODERATE TO HEAVY RAINFALL WITH TOTALS
RANGING FROM 3 TO 5 INCHES. THE RAIN IS EXPECTED TO INCREASE IN
COVERAGE THROUGHOUT THE DAY AS THE COLD FRONT APPROACHES WITH THE
SHEAR AXIS REMAINING PRIMARILY STAGNANT.
&&

.PREV DISCUSSION...WET PATTERN CONTINUES TO EVOLVE THIS MORNING
AS A WEAK COLD FRONT CONTINUES TO MOVE SLOWLY EWD INTO SE LA AND S
MS. PERSISTENT RAIN BAND CONTINUES OVER THE SOUTHERN AND EASTERN
HALF OF THE FORECAST AREA AHEAD OF THE APPROACHING BOUNDARY. WHILE
DEEP LAYER INSTABILITY IS LACKING MINIMIZING THE THREAT FOR HEAVY
RAINFALL...STAGNANT SHEAR AXIS SHOULD REMAIN IN PLACE WITH
SLIGHTLY BETTER FORCING ACCOMPANYING THE FRONT. THIS WILL LEAD TO
CONTINUED OFF AND ON SHOWERS...ALONG WITH AN OCCASIONAL
TSTM...THROUGH TONIGHT BEFORE MOVING EAST FRI. THE THREAT FOR
FLASH FLOODING LOOKS MINIMAL FOR NOW GIVEN THE RELATIVELY HIGH FFG
VALUES...ALTHOUGH A CONTINUED SATURATION OF THE GROUND MAY LEAD TO
LOWER GUIDANCE VALUES LATER TODAY AND TONIGHT AND A FLOOD WATCH
MAY BE NECESSARY AT A LATER TIME.

THE OUTLOOK AREA LOOKS TO GET A BRIEF REPRIEVE FROM THE RAINFALL
SAT AS THE UPPER LOW HELPING TO DRIVE MUCH OF THE PRECIP MOVES OFF
TOWARD THE NE. A SECOND UPPER LOW THOUGH IS STILL EXPECTED TO DIVE
INTO S TX SUN AS AN ASSOCIATED LOW PRESSURE FEATURE DEVELOPS IN
THE WESTERN GULF. THE GFS STILL SHOWS THIS FEATURE TRACKING EWD
ACROSS THE NORTHERN GULF SUN AS THE UPPER LOW SWINGS THROUGH THE
LOWER MISSISSIPPI VALLEY. THERE LOOKS TO BE ENOUGH WRAP AROUND
MOISTURE TO WARRANT MORE RAIN INTO CHRISTMAS DAY. THIS ENERGY THEN
GETS TRANSPORTED TOWARD THE ATLANTIC BASIN BY TUE AS A THIRD UPPER
LOW DIVES SWD INTO THE REGION WITH A GOOD SURGE OF POLAR AIR IN
TACT. THIS SHOULD BRING WEATHER CONDITIONS BACK TO NEAR NORMAL FOR
THIS EARLY WINTER SEASON BY THE MIDDLE OF NEXT WEEK.
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH FRIDAY MORNING FOR LAZ038-LAZ039-LAZ040-
     LAZ049-LAZ050-LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-
     LAZ062-LAZ063-LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-
     LAZ070.
GM...NONE.
MS...FLOOD WATCH THROUGH FRIDAY MORNING FOR MSZ077-MSZ080.
GM...NONE.
&&

09
Hazardous weather outlook, Dec 21, 8:40 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
840 AM CST THU DEC 21 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-221100-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
840 AM CST THU DEC 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI.

...A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA
THROUGH FRIDAY MORNING...

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS ALONG WITH A FEW THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT AS A WEAK COLD FRONT MOVES EASTWARD ACROSS THE AREA.
SEVERE THUNDERSTORMS ARE NOT EXPECTED ALTHOUGH SOME STORMS MAY
PRODUCE BRIEF HEAVY DOWNPOURS.

PERSISTENT BANDS OF RAIN THAT CONTINUE TO REDEVELOP MAY LEAD TO
PONDING ON ROADWAYS AND IN LOW LYING AREAS. LOCALIZED FLOODING MAY
ALSO OCCUR IN SOME AREAS WHICH EXPERIENCE HEAVY RAINFALL. RAINFALL
TOTALS AROUND 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS SHOWERS ALONG WITH A FEW THUNDERSTORMS REMAIN POSSIBLE
EARLY FRIDAY BEFORE THE COLD FRONT MOVES EAST OF THE OUTLOOK AREA.
SEVERE THUNDERSTORMS ARE NOT EXPECTED ALTHOUGH A FEW STORMS MAY
AGAIN PRODUCE BRIEF HEAVY RAINFALL.

IN ADDITION TO THE RAIN AND THUNDERSTORM THREAT...SMALL CRAFT
ADVISORIES MAY BE WARRANTED FOR THE COASTAL WATERS SATURDAY NIGHT
THROUGH CHRISTMAS DAY AS A SURFACE LOW PRESSURE FEATURE MOVES
EASTWARD ACROSS THE NORTHERN GULF.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. FIRST RESPONSE AGENCIES THOUGH ARE
ENCOURAGED TO MONITOR THE LATEST INFORMATION REGARDING THE
POSSIBILITY FOR LOCALIZED FLOODING TODAY THROUGH EARLY FRIDAY.

In the hours before

Special weather statement, Dec 21, 9:05 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
905 AM CST THU DEC 21 2006

LAZ061>064-211600-
ORLEANS-UPPER JEFFERSON-UPPER PLAQUEMINES-UPPER ST BERNARD-
905 AM CST THU DEC 21 2006

...STRONG THUNDERSTORM OVER NEW ORLEANS METRO AREA...

AT 903 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE WEST BANK OF JEFFERSON AND ORLEANS
PARISHES.  THIS THUNDERSTORM IS MOVING TO THE NORTH NORTHEAST AT 30
MPH...AND WILL AFFECT PORTIONS OF NEW ORLEANS...GRETNA...CHALMETTE...
AND METAIRIE THROUGH 10 AM.  THIS THUNDERSTORM IS CAPABLE OF
PRODUCING HEAVY RAINFALL OF 2 TO 3 INCHES PER HOUR AND STRONG WINDS
OF UP TO 45 MPH.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 8:03 AM CSTFlood WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 6 more23 hr
Dec 21, 8:08 AM CSTSpecial Marine WarningLIX67 min
Dec 21, 8:14 AM CSTFlash Flood WarningLIXJefferson, Orleans2 hr
Dec 21, 10:16 AM CSTTornado WarningLIXPlaquemines, Saint Bernard29 min
Dec 21, 10:22 AM CSTFlash Flood WarningLIXPlaquemines, Saint Bernard113 min
Dec 21, 10:30 AM CSTSpecial Marine WarningLIX60 min
Dec 21, 11:34 AM CSTSpecial Marine WarningLIX86 min
Dec 21, 12:32 PM CSTFlash Flood WarningLIXJefferson58 min

Nearby

Flash Flood Warnings in Louisiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.